February 1990

Cyclosporine-Associated Hypertension

Author Affiliations

on behalf of the National High Blood Pressure Education Program, National Heart, Lung, and Blood Institute, National Institutes of Health

From the Division of Nephrology and Hypertension, Department of Medicine, Oregon Health Sciences University, Portland (Drs Porter and Bennett); and the Divisions of Hypertension and Cardiovascular Disease, Mayo Clinic, Mayo Medical School, Rochester, Minn.

Arch Intern Med. 1990;150(2):280-283. doi:10.1001/archinte.1990.00390140036008

Widespread availability of the fungal endecapeptide cyclosporine in 1983 ushered in an era of improved success and broader application of organ transplantation. In 1985, a review1 of the clinical results with immunosuppression using cyclosporine identified nephrotoxic reactions as the most serious adverse effect of cyclosporine2; a 50% incidence of hypertension was also recognized and thought to be more frequent than with previous immunosuppressive regimens. The cause was unknown, and further investigation was encouraged. Other autoimmune diseases, such as psoriasis, primary biliary cirrhosis, rheumatoid arthritis, and type I diabetes mellitus, have been treated successfully with cyclosporine but with similar complications.3

The purpose of this report is to alert the practicing physician regarding these issues and to provide guidance in treating patients. In addition to incidence, the characteristics of cyclosporine-associated hypertension (CAH) will be reviewed along with data supporting various speculated mechanisms. Drug management of CAH and further directions

First Page Preview View Large
First page PDF preview
First page PDF preview